Hail, Johnson
- When
- July 31, 2:32 PM MST
- Where
- Johnson County, Buffalo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -106.700
A trained spotter reported penny sized hail in Buffalo, Wyoming.
A strong thunderstorm brought penny sized hail to Buffalo, Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A strong thunderstorm brought penny sized hail to Buffalo, Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 31, 2:32 PM MST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 332 PM MDT Wed Jul 31 2019 .SHORT TERM...(This afternoon through Thursday) The high center continues to churn over New Mexico. Monsoon moisture continues to stream north and east around the northwest quadrant of the high. There is a distinct back edge to the moisture extending from Southern California, to Central Nevada, Central Idaho, to Southern Montana. Currently, the back edge of this moisture plume appears to be where most of the convection is taking place where sufficient solar insulation and ample moisture are overlapping. A subtle shortwave will be rotating within this anticyclonic flow today which will be enough to set off another round of scattered thunderstorms this afternoon and evening across the CWA. Our northern zones are relatively cloud free at the moment, north of the main cloud band. Lifted indices are rapidly dropping and capes rising in Johnson County, so this area will likely see the first significant areas of convection early this afternoon. Minus 5 lifted indices are progged for this area. Johnson County is within the SPC marginal risk. Farther south and west, looking at area web cams, the high and mid level clouds associated with the monsoon plume do not appear to be thick enough over Southern and Western Wyoming to interfere with convective initiation during this afternoon. A surface low is progged by the GFS to form and track from Southwest Wyoming to Riverton to Johnson County which will be another subtle feature that may correlate with the placement of any convection today. A small closed low over Baja will maintain its identity and track around the high across the Great Basin and arrive to Wyoming Thursday. A more potent, somewhat solid area of clouds/showers/t storms will accompany this feature. The leading edge of this activity out ahead of this feature will arrive in Southern Sweetwater County by around 19Z early this afternoon. As far as the accuracy of this timing goes, the GFS seems to jive with the CAM models after many differences amongst the models. This area of convection is progged to rapidly propagate north and east across the CWA by early this evening. Then another wave of precip which appears to be an older area of dying convective rainfall, that will arrive more stratiform in nature, will come through this evening and will likely be more relatively spotty in nature. These stratiform clouds and lighter showers will likely persist and will delay much of the next round of significant convection until perhaps mid to late afternoon on Thursday for much of the area. The transition from stratiform to convection will likely take place around 19Z Thursday. The aforementioned closed low will track across Wyoming Thursday with the associated weak mid level circulation tracking from Riverton to eastern Wyoming Thursday afternoon which could result in some locally heavy rainfall somewhere along and near this track. PWATS of 1.25 inches will be common across the east half of the CWA Thursday. Not to mention dew points of 55 to 60 according to the MET and MAV MOS guidance for CPR and BYG. With the added clouds and precip, temps will fall several degrees Thursday over what they will be today. Winds outside of any convection should be relatively light. .LONG TERM...(Thursday night through Tuesday) Showers and thunderstorms will remain likely over northwestern portions Thursday evening. Locally heavy rain will be the main threat, as precipitable water (PW) values remain 100 to 150% of normal with weak steering flow winds. Showers are expected to end across the forecast area (FA) by midnight. The Four Corners high will remain in place through most of the period. Drier conditions will occur Friday and Saturday, with only isolated thunderstorms expected. Th best chances for this convection will be over northwestern and northern portions. By Sunday, additional shortwaves will bring the next round of monsoonal thunderstorms to the FA. This activity will repeat again Monday and Tuesday, with convective activity potentially continuing through the overnight hours Sunday night and Monday night. Wednesday looks to be dry once again, similar to Friday and Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon) Monsoon moisture has reached the CWA from the southwest. Have inserted VCTS for most areas for this evening. The strongest thunderstorm activity today will likely occur in the vcnty of KBYG. Shower activity is currently expected to continue past midnight tonight, with showers continuing most of the night from RKS to CPR. This aforementioned monsoon moisture will bring a better chance for showers and thunderstorms tomorrow. The thunderstorms Thursday should be more numerous with lower vsby and cigs along with areas of MVFR and isold IFR conditions. Winds will be relatively light for the most part except in and around thunderstorms. && .FIRE WEATHER... Moisture moving into the area will bring isolated to scattered showers and thunderstorms this afternoon and tonight across most of the area, with the most numerous showers and storms this evening. Winds should remain light to moderate except near showers and storms in the northern two thirds of the area. A gusty breeze will blow at times in the south. Relative humidity will remain above critical levels. Mixing and smoke dispersal will be generally range from fair in some of the basins to very good in the west and south. Clouds and showers will be common Thursday morning, giving way to partly sunny skies and scattered thunderstorms, some with locally heavy rainfall in the south and east Thursday afternoon. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...LaVoie AVIATION...Lipson FIRE WEATHER...Lipson
Hazardous Weather Outlook National Weather Service Riverton WY 306 AM MDT Wed Jul 31 2019 WYZ001>020-022>030-010915- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 306 AM MDT Wed Jul 31 2019 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated afternoon thunderstorms in the southwest. A chance of thunderstorms over much of the region from later this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday...Scattered thunderstorms, most numerous in the afternoon. Friday through Sunday...Isolated afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Special Weather Statement National Weather Service Riverton WY 239 PM MDT Wed Jul 31 2019 WYZ002-003-312115- Cody Foothills-Absaroka Mountains- 239 PM MDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL 315 PM MDT... At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles west of Meeteetse, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Meeteetse around 315 PM MDT. Other locations impacted by this storm include Sunshine Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4399 10922 4415 10933 4432 10899 4408 10882 TIME...MOT...LOC 2039Z 243DEG 15KT 4411 10919 TL
Special Weather Statement National Weather Service Riverton WY 316 PM MDT Wed Jul 31 2019 WYZ003>005-312145- North Big Horn Basin-Cody Foothills-Southwest Big Horn Basin- 316 PM MDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HOT SPRINGS AND SOUTHEASTERN PARK COUNTIES UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near Meeteetse, moving east at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Meeteetse around 320 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4401 10898 4419 10900 4426 10859 4399 10855 TIME...MOT...LOC 2115Z 264DEG 16KT 4411 10889 TL
Special Weather Statement National Weather Service Riverton WY 329 PM MDT Wed Jul 31 2019 WYZ009-010-312200- Bighorn Mountains Southeast-Northeast Johnson County- 329 PM MDT Wed Jul 31 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm near Buffalo, moving east at 5 mph. Pea size hail, locally heavy rain and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Buffalo around 400 PM MDT. Other locations impacted by this storm include Buffalo Johnson County Airport and Johnson County Fairgrounds. This includes the following highways... Interstate 25 between mile markers 293 and 299. Interstate 90 between mile markers 48 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4430 10687 4448 10682 4448 10650 4422 10657 TIME...MOT...LOC 2129Z 280DEG 6KT 4438 10675 TL
The Riverton/Lander radar (KRIW), 202 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported penny sized hail in Buffalo, Wyoming.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 835110.